Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Cleveland, OH

February 6, 2008Portage County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Feb 6, 2008, 2:59 PM EST for Portage County, Trumbull County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 6, 2008, 2:59 PM EST (19:59 UTC)
Expired
Feb 6, 2008, 3:30 PM EST
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Portage County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 6, 3:03 PM ESTHAIL 0.756 Se Ravenna, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 061959
SVRCLE
OHC133-155-062030-
/O.NEW.KCLE.SV.W.0018.080206T1959Z-080206T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
259 PM EST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PORTAGE COUNTY IN NORTHEAST OHIO...
  TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 330 PM EST

* AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEWTON FALLS...OR ABOUT 10 MILES EAST OF
  RAVENNA...AND MOVING NORTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARREN...WEST FARMINGTON...BRISTOLVILLE...CORTLAND...NORTH 
  BLOOMFIELD AND KINSMAN.


LAT...LON 4129 8053 4113 8092 4113 8099 4109 8100
      4106 8107 4111 8124 4135 8104 4135 8100
      4140 8100 4150 8091 4149 8052
TIME...MOT...LOC 1959Z 219DEG 75KT 4125 8101

$$

ASTIFAN
1 follow-up statement
000 
WWUS51 KCLE 062035
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EST WED FEB 6 2008

OHC133-155-062045-
/O.EXP.KCLE.SV.W.0018.000000T0000Z-080206T2030Z/
PORTAGE OH-TRUMBULL OH-
335 PM EST WED FEB 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR TRUMBULL AND EASTERN PORTAGE
COUNTIES EXPIRES AT 330 PM EST...

THERE WAS REPORTS OF DIME SIZE HAIL.

LAT...LON 4129 8053 4113 8092 4113 8099 4109 8100
      4106 8107 4111 8124 4135 8104 4135 8100
      4140 8100 4150 8091 4149 8052
TIME...MOT...LOC 1959Z 219DEG 75KT 4119 8092

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 12:36 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 6, 12:36 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1236 PM EST WED FEB 6 2008

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS CENTRAL OHIO TODAY
AND MOVE OFF THE NEW ENGLAND COAST LATE TONIGHT. HIGH PRESSURE
WILL MOVE ACROSS THE OHIO VALLEY/LOWER GREAT LAKES THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE CURRENTLY LOCATED ALONG IL/IN BOARDER. FOR THE
AFTERNOON USED MORE OF BLEND WITH RUC13 AND NAM12 AS GFS NOT
HAVING A GOOD HANDLE ON CURRENT LOW POSITION. ALSO NAM TEMPS
ACROSS THE AREA FOR THE AFTERNOON LOOK A BIT MORE REASONABLE WITH
HIGHS MAINLY IN 30S ACROSS THE AREA. WITH CURRENT OBS SHOWING MFD
RIGHT AT FREEZING...INCLUDED THE MENTION OF SOME FREEZING RAIN OR
SLEET ACROSS WESTERN AREA TO MFD. OTHER OBS ACROSS THE WEST
HOWEVER INDICATE THAT ANY PRECIP MAINLY RAIN. ALSO REMAINDER OF
THE AREA SHOWING TEMPS ENOUGH ABOVE FREEZING FOR RAIN.

SURROUNDING RADARS SHOWING NEXT ROUND OF RAINFALL MOVING INTO
SOUTHWESTERN ZONES SOON. THIS SHOULD BRING ON AVERAGE ABOUT
ANOTHER THREE TENTHS OF AN INCH OF RAIN THIS AFTERNOON TO THE AREA
WITH PERHAPS UP TO LOCALLY A HALF AN INCH.

BY LATE AFTERNOON NORTHWEST ZONES WILL SEE THE FIRST INDICATION OF
COLDER AIR MOVING INTO THE FORECAST AREA...AND THEREFORE WILL HAVE
THE BEST CHANCES TO SEE ANY RAIN MIXING WITH SNOW AS THE PRECIP
WINDS DOWN LATER THIS EVENING AND TONIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SNOW SHOULD TAPER OFF OVERNIGHT...BUT THERE COULD BE SOME
LINGERING SHOW SHOWERS NE OH/NW PA AS SECONDARY TROUGH STILL
EXTENDS ACROSS LAKE ERIE. GET A LITTLE BREAK AS HIGH PRESSURE
MOVES ACROSS THE OHIO VALLEY/LOWER GREAT LAKES THURSDAY. HIGH MOVES
OFF THE MID ATLANTIC COAST FRIDAY. EXPECT LIGHT SNOW TO DEVELOP
FRIDAY NIGHT AS A TROUGH ROTATES ACROSS GREAT LAKES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LOOKS LIKE A WEAK COLD FRONT/SFC LOW EARLY SATURDAY. MODELS PRINT
OUT A FAIR AMOUNT OF QPF AND THINK THAT 50-70 POPS WARRANTED AT THIS
TIME BUT WILL HAVE TO WAIT TO SEE JUST HOW MUCH PCPN MIGHT OCCUR.
SHOULD BE ALL SNOW BUT WILL HAVE TO MAKE SURE ENOUGH WARM AIR DOES
NOT SNEAK NORTHWARD. TEMPS COULD ACTUALLY HIT THEIR MAX EARLY
SATURDAY BUT NO SIGNIFICANT COLD ADVECTION UNTIL THE ARCTIC FRONT
COMES THROUGH LATER SAT. COULD BE A BURST OF SNOW WITH FRONT...
THEN PRIMARILY LAKE EFFECT AND UPSLOPE SNOW SHOWERS/FLURRIES.
PLENTY COLD ENOUGH FOR GOOD LAKE EFFECT BUT WILL HAVE TO WAIT TO
PIN DOWN WIND DIRECTION. IF WIND STAYS MAINLY WEST THEN THERE IS
BETTER POTENTIAL FOR SQUALLS. A SHIFT TO THE NW AND MAY NOT BE
MUCH IN THE WAY OF SQUALLS. MODELS DIVERGE BY EARLY NEXT WEEK AS
ECMWF HANGS ON TO THE COLDER AIR WHILE THE GFS BRINGS STRONG
RETURN FLOW AND MUCH WARMER AIR. I THINK THE GFS IS TOO FAST WITH
THE WARMER AIR AND FCST IS ESSENTIALLY A COMPROMISE AND IS A
COUPLE OF CATEGORIES BELOW GFS TEMP GUIDANCE. WEAK CLIPPER LOW
LATER MONDAY COULD REINFORCE THE COLDER AIR BY TUESDAY AND BRING
SOME LIGHT SNOW/SNOW SHOWERS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
TRICKY FORECAST TODAY AS POSITIONING OF WARM FRONT WILL DICTATE
PRECIP TYPE AND VSBYS. APPEARS RIGHT NOW THAT THE FRONT WILL
LINGER JUST S OF THE AREA MOST OF THE AFTERNOON. TOWARD EVENING
LOW PRESSURE WILL PASS JUST TO THE EAST OF THE AREA WITH THE FLOW
QUICKLY BECOMING SW TO W. ONCE THIS HAPPENS...CIGS SHOULD IMPROVE
SLIGHTLY. AT THE SAME TIME COOLER AIR WILL BEGIN TO FILTER INTO
THE AREA AND THUS EXPECT PRECIP TO QUICKLY TRANSITION TO SNOW FROM
W TO E. FORECAST SOUNDINGS SUGGEST THAT SOME SLEET COULD ALSO
OCCUR...ESPECIALLY IN NW OH. GIVEN UNCERTAINTY WILL OMIT FROM
FORECAST FOR NOW BUT WILL OBVIOUSLY NEED TO CLOSELY MONITOR
SITUATION NEXT SEVERAL HOURS. EXPECT A 4 TO 6 HOUR PERIOD OF
SYNOPTIC SNOW AT ALL AREAS OVERNIGHT AS UPPER LOW MOVES THROUGH. VSBYS
WILL LIKELY BE IFR DURING THIS SNOW. WILL TRY TO END PRECIP FROM W
TO E LATE TONIGHT AS DRIER AIR WORKS IN FROM THE WEST.

.OUTLOOK...
MVFR CEILINGS WILL LIKELY LINGER ON THURSDAY BUT VSBY SHOULD
IMPROVE TO VFR AS SLIGHTLY DRIER AIR FILTERS IN. MVFR CEILINGS MAY
LINGER ON FRIDAY AS WELL AS WEAK WARM ADVECTION DEVELOPS BUT THERE
IS A BETTER CHANCE FOR SOME VFR CEILINGS FRIDAY. ANY IMPROVEMENT
ON FRIDAY WOULD BE SHORT LIVED AS LOW PRESSURE FROM THE UPPER
MIDWEST PUSHES ACROSS THE AREA EARLY SATURDAY WITH SOME IFR VSBY
LIKELY IN SNOW. ARCTIC COLD FRONT WILL SWEEP ACROSS THE AREA LATER
SATURDAY AND FLUSH OUT MOST OF THE LOWER CLOUDS WITH THE EXCEPTION
ON THE SNOW BELT. STRONG GUSTY WINDS LIKELY WITH THE FRONT. SOME
MVFR CEILINGS MAY PERSIST ON SUNDAY IN UPSLOPE SNOW
SHOWERS/FLURRIES ALTHOUGH MOST SITES SHOULD BECOME VFR AS SNOW
SHOWERS TAPER OFF ON SUNDAY.

&&

.MARINE...
NORTHEAST WIND IS CURRENTLY STRONGER THAN GUIDANCE WHICH IS TYPICAL
WITH THIS TYPE OF SYSTEM. WIND SHOULD STAY JUST BELOW GALE EARLY
THIS MORNING. MODELS...EVEN ON DAY ONE...STILL NOT CONSISTENT WITH
THE TRACK OF THE SURFACE LOW. BELIEVE THAT THE FIRST WAVE WILL EXIT
EARLY THIS MORNING AND THE NEXT WAVE WILL EXIT THIS AFTERNOON AND
WILL KEEP BOTH LOWS SOUTH OF THE LAKE SO THE NORTHEAST WIND SHOULD
CONTINUE AND WINDS SHOULD DIMINISH A BIT THIS MORNING. WIND SHOULD
BACK TO WNW THIS EVENING AND THEN SOUTHWEST ON THURSDAY. WEAK COLD
FRONT PROGGED FOR EARLY SATURDAY BUT ARCTIC FRONT SATURDAY NIGHT
WILL BRING GALES INTO SUNDAY FIRST FROM THE WEST AND PERHAPS THE
NORTHWEST ON SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...ABE
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KUBINA
MARINE...KOSARIK
Hazardous weather outlook, Feb 6, 5:27 AM EST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EST WED FEB 6 2008

OHZ010>014-020>023-027>033-036>038-047-089-PAZ001>003-071030-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
527 AM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-071030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-
527 AM EST WED FEB 6 2008

...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-071030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
527 AM EST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE SATURDAY NIGHT AND LAST
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 10:56 PM ESTAreal Flood WarningCLECrawford, Hancock, Lucas, Marion, Ottawa, Sandusky and 3 more32 hr
Feb 5, 11:46 PM ESTAreal Flood WarningCLEAshland, Cuyahoga, Erie, Holmes, Huron, Knox and 5 more8 hr
Feb 6, 12:17 AM ESTAreal Flood WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Medina and 5 more10 hr
Feb 6, 1:53 AM ESTFlash Flood WarningCLEAshland, Crawford, Marion, Morrow, Richland, Wyandot6 hr
Feb 6, 7:34 AM ESTRiver Flood WarningCLEErie, Lorain19 hr
Feb 6, 7:53 AM ESTRiver Flood WarningCLESandusky4 days
Feb 6, 7:54 AM ESTAreal Flood WarningCLEAshland, Cuyahoga, Erie, Holmes, Huron, Knox and 5 more8 hr
Feb 6, 9:13 AM ESTAreal Flood WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Medina and 5 more22 hr
Feb 6, 6:06 PM ESTAreal Flood WarningCLEAshland, Cuyahoga, Erie, Holmes, Huron, Knox and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.